Alert archive / California / Flash Flood Warnings in 2017
Flash Flood Warning 31, NWS Hanford, CA
NWS Hanford, CA issued this flash flood warning at Aug 18, 2017, 5:11 PM PDT for Fresno County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2017, 5:11 PM PDT (00:11 UTC)
- Expired
- Aug 18, 2017, 8:15 PM PDT
- In force
- 3 hr
- Issued by
- NWS Hanford, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Fresno County, CA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 0.2 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 104 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 3640 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
166 WGUS56 KHNX 190011 FFWHNX CAC019-190315- /O.NEW.KHNX.FF.W.0031.170819T0011Z-170819T0315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service San Joaquin Valley CA 511 PM PDT FRI AUG 18 2017 The National Weather Service in Hanford CA has issued a * Flash Flood Warning for... Northeastern Fresno County in central California... * Until 815 PM PDT * At 510 PM PDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. One to one and a half inches of rain has already fallen in the last hour. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Upper Burnt Corral and Florence Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Flooding is occurring or is imminent. It is important to know where you are relative to streams, rivers, or creeks which can become killers in heavy rains. Campers and hikers should avoid streams or creeks. && LAT...LON 3733 11883 3711 11876 3707 11907 3728 11918 $$ BSO
2 follow-up statements
555 WGUS76 KHNX 190140 FFSHNX Flash Flood Statement National Weather Service San Joaquin Valley CA 640 PM PDT FRI AUG 18 2017 CAC019-190315- /O.CON.KHNX.FF.W.0031.000000T0000Z-170819T0315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Fresno CA- 640 PM PDT FRI AUG 18 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM PDT FOR NORTHEASTERN FRESNO COUNTY... At 640 PM PDT, Doppler radar indicated thunderstorms continuing to produce heavy rain across the warned area. Flash flooding remains a possibility. Some locations that will experience flooding include... Upper Burnt Corral and Florence Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Flooding is occurring or is imminent. It is important to know where you are relative to streams, rivers, or creeks which can become killers in heavy rains. Campers and hikers should avoid streams or creeks. && LAT...LON 3733 11883 3711 11876 3707 11907 3728 11918 $$ BSO
451 WGUS76 KHNX 190306 FFSHNX Flash Flood Statement National Weather Service San Joaquin Valley CA 806 PM PDT FRI AUG 18 2017 CAC019-190315- /O.EXP.KHNX.FF.W.0031.000000T0000Z-170819T0315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Fresno CA- 806 PM PDT FRI AUG 18 2017 ...THE FLASH FLOOD WARNING FOR NORTHEASTERN FRESNO COUNTY WILL EXPIRE AT 815 PM PDT... The heavy rain has ended. Flooding is no longer expected to pose a threat. LAT...LON 3733 11883 3711 11876 3707 11907 3728 11918 $$ BSO
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 4:55 PM PDT, 16 minutes earlier.
Area forecast discussion, Aug 18, 4:55 PM PDT, 16 minutes before
Area Forecast Discussion National Weather Service San Joaquin Valley - Hanford CA 455 PM PDT Fri Aug 18 2017 .UPDATE...Updated Air Quality section. .SYNOPSIS...A weak upper level storm system will remain anchored off the southern California coast through Tuesday and bring a chance of mainly afternoon showers and thunderstorms to the Sierra. The threat of thunderstorms will extend into the Kern county mountains and desert and the Sierra foothills by early next week with the arrival of monsoonal moisture. && .PREV DISCUSSION... /issued 330 PM PDT Fri Aug 18 2017/ DISCUSSION...Satellite imagery shows an abundance of cumulus buildups over the Sierra this afternoon. Atmospheric warming and increased stability will produce a scattering of showers and isolated thunderstorms by late afternoon. With precipitable H2O values near 1.5 inches, a few of the most well developed thunderstorms will bring briefly heavy rain and gusty winds. Like yesterday, much of the convection will dissipate by sunset only to rejuvenate in similar fashion Saturday and again Sunday. If you're a novice to radar imagery, the echoes that are being detected on Edwards AFB radar this afternoon is not precipitation, even though it looks like it. One has to look at satellite imagery to know that this is AP, since skies are mostly sunny in the Mojave desert, so don't be fooled by the radar. Otherwise, a deep easterly flow aloft prevails over the central California interior this afternoon. Any remnants of high Sierra convection during the next couple of afternoons will be carried into the foothills and the east side of the San Joaquin Valley north of Kern county. This easterly flow is associated with a weak closed low near Point Conception which the models hold nearly stationary through at least Tuesday. As this feature pivots northeastward, it is likely to tap into some deeper mid level moisture later this weekend. Although the NAM 12 is faster and more aggressive than the other models, all of them forecast 700 mb-300 mb winds to shift to southeasterly by Sunday night. This is a direction that will surely bring an influx of monsoonal moisture into our CWA by early next week. The resulting effect will be a noticeable increase in clouds and humidity along with an increasing threat of thunderstorms over the mountains and desert. This could happen as early as Sunday night, but is more likely to occur Monday through Tuesday. Southeasterly flow patterns like this can carry a few showers and thunderstorms out of the mountains into the San Joaquin Valley. Right now we are not confident enough to raise valley POPS any higher than 14 percent during the Sunday night through Tuesday period. We will have to adjust valley POPS upward if the monsoon becomes more active than we are currently anticipating. Nonetheless, it is one part of this weather pattern that we will closely monitor in the days ahead. By the middle of next week, the models forecast this closed low to open up and move inland. The remains of this low will either get absorbed by the approach of an upper level trough near the Pacific Northwest coast Wednesday or get kicked eastward by this trough into the Great Basin Thursday. Either way, winds aloft will gradually shift to a westerly direction during this period and finally bring an end to the thunderstorm threat. A slightly drier and more stable air mass will settle into the CWA by next Friday as a result. Temperature-wise, little diurnal change is expected through the weekend. Max temps will be a few to several degrees lower Monday and Tuesday due to increased cloud cover, however clouds will also keep min temps a bit higher than they've been and it will feel rather muggy, even in the desert. Next Friday has the potential to be our warmest day of the next 7 days as an upper level ridge of high pressure builds into California. On a final note...we have been fielding many questions lately as to how the state of the weather will be during Monday morning's solar eclipse. A view of it may be partially blocked by clouds, especially over the higher terrain. Whatever the case, you should never look directly at the eclipse with the naked eye nor with a camera, sunglasses, telescope or binoculars unless these devices have a special solar filter. && .AVIATION... VFR conditions will prevail across the central CA interior during the next 24 hours. && .AIR QUALITY ISSUES... On Saturday August 19 2017... Unhealthy for sensitive groups in Fresno and Kern Counties and Sequoia National Park and Forest. Further information is available at Valleyair.org Additionally...an Air Quality Alert has been issued for smoke from the South Fork wildfire in Mariposa county. The Air Quality Alert is in effect for Mariposa county until Monday afternoon, August 21st. For additional information, go to http://www.mariposacounty.org/index.aspx?nid=1434 or call (209)966-2220. && .CERTAINTY... The level of certainty for days 1 and 2 is high. The level of certainty for days 3 through 7 is medium. Certainty levels include low...medium...and high. Please visit www.weather.gov/hnx/certainty.php for additional information an/or to provide feedback. && .HNX Watches/Warnings/Advisories... NONE. && public...Durfee avn/fw...Bean synopsis...Durfee weather.gov/hanford
In the hours before
Special weather statement, Aug 18, 4:02 PM PDT, 1 hour 9 minutes before
Special Weather Statement National Weather Service San Joaquin Valley CA 402 PM PDT FRI AUG 18 2017 CAZ096-182345- Sierra Nevada from Yosemite to Kings Canyon CA- 402 PM PDT FRI AUG 18 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MARIPOSA AND NORTHEASTERN MADERA COUNTIES UNTIL 445 PM PDT... At 401 PM PDT, Doppler radar was tracking a strong thunderstorm near Buck Camp Ranger Station, moving southeast at 5 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Bridalveil Creek Campground, Buck Camp Ranger Station, Ostrander Lake and Mariposa Grove. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3765 11968 3772 11944 3756 11927 3744 11957 TIME...MOT...LOC 2301Z 329DEG 5KT 3759 11944 Dudley
Special weather statement, Aug 18, 4:21 PM PDT, 50 minutes before
Special Weather Statement National Weather Service San Joaquin Valley CA 421 PM PDT FRI AUG 18 2017 CAZ096-097-190000- Tulare County Mountains CA- Sierra Nevada from Yosemite to Kings Canyon CA- 421 PM PDT FRI AUG 18 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL TULARE AND EASTERN FRESNO COUNTIES UNTIL 500 PM PDT... At 420 PM PDT, Doppler radar was tracking a strong thunderstorm near Big Meadows, moving northwest at 10 mph. Winds in excess of 30 mph and brief heavy rain will be possible with this storm. Locations impacted include... Sentinel Campground, Canyon View Campground, Moraine Campground, Sheep Creek Campground, Big Meadows, Cedar Grove and Mitchell Meadow. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3667 11870 3672 11894 3684 11885 3679 11860 TIME...MOT...LOC 2320Z 117DEG 9KT 3676 11880 BSO
Special weather statement, Aug 18, 4:35 PM PDT, 36 minutes before
Special Weather Statement National Weather Service San Joaquin Valley CA 435 PM PDT FRI AUG 18 2017 CAZ096-190000- Sierra Nevada from Yosemite to Kings Canyon CA- 435 PM PDT FRI AUG 18 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FRESNO COUNTY UNTIL 500 PM PDT... At 434 PM PDT, Doppler radar was tracking a strong thunderstorm near Upper Burnt Corral, moving northwest at 10 mph. Winds in excess of 30 mph and brief heavy rainfall will be possible with this storm. Locations impacted include... Upper Burnt Corral, High Sierra and Florence Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3724 11882 3708 11895 3715 11916 3733 11904 TIME...MOT...LOC 2334Z 134DEG 14KT 3721 11900 BSO
Special weather statement, Aug 18, 4:36 PM PDT, 35 minutes before
Special Weather Statement National Weather Service San Joaquin Valley CA 436 PM PDT FRI AUG 18 2017 CAZ096-190015- Sierra Nevada from Yosemite to Kings Canyon CA- 436 PM PDT FRI AUG 18 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARIPOSA AND SOUTH CENTRAL TUOLUMNE COUNTIES UNTIL 515 PM PDT... At 435 PM PDT, Doppler radar was tracking a strong thunderstorm over Yosemite Creek Campground, moving southwest at 10 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Porcupine Flat Campground, White Wolf Campground, May Lake High Sierra Camp, Camp 4 Campground, North Pines Campground, Yosemite Valley Vistor Center, Lower Pines Campground, Upper Pines Campground, Yosemite Creek Campground, Yosemite Glacier Point, Yosemite Valley and Snow Flat. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && LAT...LON 3797 11963 3790 11943 3770 11959 3778 11975 TIME...MOT...LOC 2335Z 025DEG 8KT 3783 11961 Dudley
Special weather statement, Aug 18, 4:54 PM PDT, 17 minutes before
Special Weather Statement National Weather Service San Joaquin Valley CA 454 PM PDT FRI AUG 18 2017 CAZ096-097-190045- Tulare County Mountains CA- Sierra Nevada from Yosemite to Kings Canyon CA- 454 PM PDT FRI AUG 18 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL TULARE AND EAST CENTRAL FRESNO COUNTIES UNTIL 545 PM PDT... At 453 PM PDT, Doppler radar was tracking a strong thunderstorm near Big Meadows, moving northwest at 5 mph. Winds in excess of 30 mph will be possible with this storm. Locations impacted include... Crystal Springs Campground, Azalea Campground, Sunset Campground, Grant Grove Visitor Center, Big Meadows, Hume Lake, Grant Grove and Park Ridge. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3675 11873 3667 11887 3675 11899 3684 11885 TIME...MOT...LOC 2353Z 146DEG 5KT 3676 11885 BSO
The office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 5:09 PM PDT | Severe Thunderstorm Warning | HNX | Mariposa | 51 min |
| Aug 18, 5:42 PM PDT | Special Weather Statement | HNX | Mono | 48 min |
| Aug 18, 6:00 PM PDT | Special Weather Statement | HNX | 45 min | |
| Aug 19, 1:59 PM PDT | Special Weather Statement | HNX | Mariposa | 46 min |
| Aug 19, 2:11 PM PDT | Special Weather Statement | HNX | Tuolumne | 49 min |
| Aug 19, 2:45 PM PDT | Special Weather Statement | HNX | 45 min | |
| Aug 19, 3:21 PM PDT | Special Weather Statement | HNX | Tuolumne | 39 min |
| Aug 19, 4:18 PM PDT | Special Weather Statement | HNX | 42 min | |
| Aug 19, 4:53 PM PDT | Special Weather Statement | HNX | Tulare | 37 min |
| Aug 19, 4:56 PM PDT | Special Weather Statement | HNX | Tulare | 49 min |
Nearby
Flash Flood Warnings in California, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.